Health & Support
Moderators: autopilotfrank193, bierorama, ksylvan, nycgirl, peaches0405


Why are cuts just appearing on my lips?


Quote  |  Reply

Background - I am underweight and gaining on 2500 cals a day.

Since last September cuts have been just appearing on my lips. They are like huge gashes that just open. They started in the corner and now they are spreading along my mouth. It hurts everyything I try and bite into something.

Does anyone have any ideas as to how I can rectify this?! They are very unsightly and look like I have been in a fight!

Thanks x

10 Replies (last)

Stupid question but ... are you lips dry? If so lip balm should solve the problem.

k xx

Lip balms generally cause more dryness after a temporary period of relief.  Make sure you're fully hydrated, resist the urge to lick your lips (which also causes dryness), and use Neosporin to heal the cuts.

#3  
Quote  |  Reply

I believe that B vitamin deficiencies can also cause lips to crack - how are you doing nutritionally? 

Thank you all for your replies! I have tried all sorts of balms/creams and nothing helps. Always well hydrated (actually had low sodium levels last sept due to over doing it!). I have my bloods done regulary and they always show I am not deficiant in anything! So confused!

Try using Vaseline on them every night when you go to bed (and when you can during the day).

Original Post by houseelf:

Thank you all for your replies! I have tried all sorts of balms/creams and nothing helps. Always well hydrated (actually had low sodium levels last sept due to over doing it!). I have my bloods done regulary and they always show I am not deficiant in anything! So confused!

 General blood work will absolutely not show whether or not you are deficient in every and all various nutrients. Underlying Vit. deficiencies OFTEN go undetected bc people think if their doc "checks bloodwork" they are checking "everything".

Sore lips, cracking, etc. is often related to an ongoing general malnutrition (ie: protien/energy), Vit B deficiencies (specificaly riboflavin, folate, B12) and iron deficiency.

My suggestion is to first be sure that you are well nourished and at a healthy weight. Then add a multivitamin, B-Complex (sublingual drops are best absorbed), and ask your MD if he/she has checked an "anemia profile" on you lately. This will include a "ferritin level" which is a much better indicator of iron status. Also, consider fish oil supplement as essential fatty acid deficiencies will cause this symptom as well.

This might be an old wives' tale, but my uncle recommends putting the gel from inside a Vit E capsule on broken lips (you can pierce it with a needle, squeeze out some gel, and store the capsule in a film canister).

But obviously gddrdld's advice to seek out the cause of the problem is the most important step.

I had them too. I was never underweight, but I was diagnosed with anemia due to severe iron deficiency. After taking iron pills for several months they disappeared. 

I learned that you can have iron deficiency even when your hemoglobin is ok (over 12). You have to check your Ferritin levels, if that is too low, then you have iron deficiency.

 

I've been dealing with this for the past week, and I have finally nearly gotten rid of it. It's called angular chelitis. I have had it once before, so when it cropped up again, I knew how to deal with it. If you've already determined it isn't from a nutritional deficiency (which should be easy, as we count everything we eat), then it probably started with dry lips and then a bacteria, fungus, or virus got into it and made it worse.
At first, clean it with Bactine (benzalkonium chloride, not alchol-alcohol will further dry out your skin and make it worse) every couple of hours and put triple antibiotic on it for 2-3 days. If it does not improve, or gets worse, stop using the triple antibiotic and go to the feminine hygiene section of your local store and buy a tube of generic Monistat. Keep cleaning the cracks and removing any dried crusty matter every few hours and apply the Monistat to the cracked and disrupted skin. Be careful not to get any inside your mouth and be especially careful not to ingest any. Keep that up for a few days and it should clear up-make sure to keep using the cream for at least a day after everything has cleared up to make sure any remaining fungus is killed. Note, the skin around your mouth will become a little irritated from the cream, but its a small price to pay to get rid of the problem. If it's viral, then you'll just have to wait it out. Not even a doctor can get rid of a viral infection, and all you can do is keep it clean to prevent any secondary infections from popping up.
Good luck!

 

Also-be sure to toss out all your old chapstick and carmex tubes or tins, and DONT use anything other than triple antibiotic or monistat on your lips until they are completely healed. If you use any metal or hard plastic water bottles, bleach them. Also bleach your toothbrush. This is to prevent you from reinfecting yourself.

Thank you ALL  for your advice!!! So as an update the most recent ones have closed and 'touch wood' they will stay that way!!!

irishatheist  I was given some special cream by my doc 5 months ago and it caused a huge irritation on my face as some of the cream came off my lips when rubbing it in! Made the whole thing rather more embarrassing! But after about two months the red mark went away. People thought I had been drinking ribena and it had stained my mouth, haha

 

10 Replies
Recent Blog Post
Do you ever wish you could focus on yourself for a little while? A retreat can be a powerful way to shift your perspective, lay a new foundation, and practice extreme self-care. But what if you can’t get away?

Continue reading...